American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Unusual Cause of Persistent Cough: ‘Pill Aspiration’

Bronchoscopy showing pill fragments (arrow) with intense inflammatory granulation response with bronchial stenosis.

A 57-year-old woman with carcinoid syndrome was referred to the pulmonary clinic by her primary care physician (PCP) for persistent cough for the past 6 weeks. She was evaluated by her PCP approximately 6 weeks earlier for cough, which the patient thought started after she had aspirated one of her medications. Results from initial clinical evaluation and chest radiography done by her PCP were normal. When we evaluated, her vital signs were within the normal range. She had wheeze on chest auscultation. Because she had several weeks of persistent cough and likely had aspirated a pill, we decided to proceed with bronchoscopy. Aspirated material was found in the right lower lobe. Black fragments were seen, and intense inflammatory reaction with granulation tissue, leading to bronchial stenosis, was noted (Figure). Histology showed benign bronchial cells with numerous inflammatory cells and alveolar macrophages, and foreign material consistent with iron was seen on iron stain, which was consistent with iron pill aspiration. The patient was referred for advanced bronchoscopy and endobronchial interventions because of the extent of bronchial tissue injury and stenosis.

Unlike children, adults usually do not present with asphyxia after pill aspiration but usually have chronic persistent cough and occasionally hemoptysis, wheeze, chest pain, and dyspnea.1 The nature of airway injury after pill aspiration depends on the chemical property of the pill itself. Potassium chloride pill aspiration has been reported to cause bronchial stenosis, whereas granulation tissue formation follows calcium pill aspiration. Sucralfate aspiration has been reported to have a mechanical effect of expansion and binding to the airway epithelium. Iron pill aspiration has been reported to cause intense granulation with ulceration and bronchial stenosis.2, 3 Chest radiography has limited diagnostic value in the diagnosis of pill aspiration, and results may often be normal. Computed tomography of the chest may be helpful because it may reveal underlying complications from pill aspiration.3, 4

Many patients with dementia and occasionally elderly adults may not even remember an episode of pill aspiration, so diagnosis often requires a high degree of clinical suspicion. Every year billions of pills are prescribed in United States, but pill aspiration, although common, is still under-recognized. Pill aspiration is associated with various airway injuries and often requires endobronchial management.2 Close follow-up and prompt bronchoscopic evaluation may prevent serious airway complications.2, 4

To read this article in its entirety please visit our website.

-Simant Singh Thapa, MD, Himmat Grewal, MD, Kevin Martin, MD

This article originally appeared in the August issue  of The American Journal of Medicine.

Comments are closed.

UA-42320404-1